Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 355, NWS Bismarck, ND

October 6, 2007Emmons County, Kidder County, Logan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Oct 6, 2007, 10:38 PM CDT for Emmons County, Kidder County, Logan County, North Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2007, 10:38 PM CDT (03:38 UTC)
Expired
Oct 6, 2007, 11:15 PM CDT
In force
37 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Emmons County, ND, Kidder County, ND, Logan County, ND

The radar

The Bismarck radar (KBIS), 71 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 070338
SVRBIS
NDC029-043-047-070415-
/O.NEW.KBIS.SV.W.0355.071007T0338Z-071007T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1038 PM CDT SAT OCT 6 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  CENTRAL KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1115 PM CDT

* AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KINTYRE...OR ABOUT 44 MILES EAST OF
  BISMARCK...AND MOVING NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE ISABEL AND 6 MILES EAST OF STEELE AROUND 1100 PM CDT...
  DAWSON AND 6 MILES WEST OF TAPPEN AROUND 1105 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

LAT...LON 4706 9992 4700 9953 4650 9972 4654 10007
TIME...MOT...LOC 0338Z 199DEG 42KT 4660 9990

$$
JF
2 follow-up statements
000 
WWUS53 KBIS 070354
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1054 PM CDT SAT OCT 6 2007

NDC029-047-070404-
/O.CAN.KBIS.SV.W.0355.000000T0000Z-071007T0415Z/
LOGAN ND-EMMONS ND-
1054 PM CDT SAT OCT 6 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EMMONS AND
NORTHWESTERN LOGAN COUNTIES IS CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE AREA.

LAT...LON 4700 9953 4678 9962 4677 9963 4676 9962
      4664 9967 4664 10004 4706 9992
TIME...MOT...LOC 0354Z 199DEG 42KT 4677 9980

$$

NDC043-070415-
/O.CON.KBIS.SV.W.0355.000000T0000Z-071007T0415Z/
KIDDER ND-
1054 PM CDT SAT OCT 6 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CENTRAL KIDDER COUNTY...

AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF LAKE ISABEL...OR ABOUT 46
MILES EAST OF BISMARCK...MOVING NORTH AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE ISABEL AROUND 1100 PM CDT...
  DAWSON AND TAPPEN AROUND 1105 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

LAT...LON 4700 9953 4678 9962 4677 9963 4676 9962
      4664 9967 4664 10004 4706 9992
TIME...MOT...LOC 0354Z 199DEG 42KT 4677 9980

$$
JF
000 
WWUS53 KBIS 070412
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1113 PM CDT SAT OCT 6 2007

NDC043-070423-
/O.EXP.KBIS.SV.W.0355.000000T0000Z-071007T0415Z/
KIDDER ND-
1113 PM CDT SAT OCT 6 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KIDDER COUNTY EXPIRES
AT 1115 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4700 9953 4678 9962 4677 9963 4676 9962
      4664 9967 4664 10004 4706 9992
TIME...MOT...LOC 0413Z 199DEG 42KT 4698 9969

$$
JF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:33 PM CDT, 7 hours 5 minutes earlier.

Area forecast discussion, Oct 6, 3:33 PM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
333 PM CDT SAT OCT 6 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
STRONG BAROCLINIC ZONE IN PLACE ACROSS THE REGION. EXPECT
THUNDERSTORMS TO FORM ALONG AND WEST OF THE QUASISTATIONARY FRONTAL
SYSTEM ACROSS NORTHERN SD INTO EASTERN ND DURING THE EVENING HOURS.
THE FOCUS FOR THUNDERSTORMS AFTER MIDNIGHT WILL BE ALONG AND WEST OF
THIS FRONT. TO THE WEST...DRIZZLE AND FOG IS ABOUT ALL THE PRECIP I
EXPECT. ON SUNDAY THIS SYSTEM WILL BE CLEARING OUT WITH LINGERING
SHOWERS SOUTH AND EAST. AS UPPER LOW SWINGS THROUGH AND EXITS THE
REGION MONDAY...KEPT A FEW SHOWERS ACROSS THE EAST. THEN I DROPPED
ALL MENTION OF PRECIPITATION MONDAY NIGHT THROUGH TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
UPPER LEVEL RIDGE AXIS AND SURFACE HIGH PRESSURE MOVE ACROSS THE
NORTHERN PLAINS WEDNESDAY DAYTIME...BRINGING DRY CONDITIONS AND NEAR
TO SLIGHTLY ABOVE SEASONAL TEMPERATURES. AN UPPER LEVEL SHORT WAVE
TROUGH QUICKLY MOVES INTO THE REGION WEDNESDAY NIGHT...AND WILL
BRING A CHANCE OF PRECIPITATION WITH IT. THUS INTRODUCED SLIGHT
CHANCE POPS WED NIGHT...AS WELL AS KEEPING WHAT WAS IN THERE ACROSS
THE EAST FOR THURSDAY DAYTIME. THE UPPER RIDGE THEN REBUILDS OVER
THE REGION THURSDAY NIGHT THROUGH FRIDAY...WITH MODELS HINTING AT
ANOTHER UPPER LEVEL SHORT WAVE TROUGH POSSIBLY IMPACTING THE
FORECAST AREA OVER THE WEEKEND. ALL AND ALL THOUGH...NO MAJOR
WEATHER SYSTEMS OR MAJOR TEMPERATURE DEVIATIONS FROM NORMAL EXPECTED
THROUGH THE EXTENDED.

&&

.AVIATION...
COMPLEX AVIATION FORECAST CONTINUES OVER THE NEXT SEVERAL
HOURS...POSSIBLY THROUGH TONIGHT. MVFR-LIFR CIGS LOOK TO PERSIST AT
LEAST OVER THE NEXT SEVERAL HOURS. SOME BREAKS IN THE CLOUDS ARE
NOTED OVER THE SOUTHWEST AND SOUTHEAST...WITH THE NAM12 SHOWING THIS
WELL VIA ITS 925MB RH TIME SERIES. IF THIS MODEL SOLUTION IS
ACCURATE...AND IF MAV GUIDANCE IS CORRECT...MVFR-IFR CIGS AND VIS
WILL REDEVELOP AND PERSIST THROUGH TONIGHT AND INTO TOMORROW MORNING
TILL 15-18Z. IN ADDITION...AN UPPER LEVEL IMPULSE EJECTING NORTHEAST
FROM THE CLOSED UPPER LOW OVER THE ROCKIES WILL TRANSVERSE THE
FORECAST AREA 02Z THROUGH 13Z...BRINGING WIDESPREAD SHOWER ACTIVITY
OVER MOST AREAS SAVE THE NORTHWEST. IFR OR LOWER CIGS AND VIS WILL
RESULT IN HEAVIER PRECIPITATION ACTIVITY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/NH
Hazardous weather outlook, Oct 6, 4:36 AM CDT, 18 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
436 AM CDT SAT OCT 6 2007

NDZ001>005-009>013-017>022-031>035-040>046-070945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
436 AM CDT SAT OCT 6 2007 /336 AM MDT SAT OCT 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WESTERN NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FOG AND SHOWERS WITH ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS
MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ023-025-036-037-047-048-050-051-070945-
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
436 AM CDT SAT OCT 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FOG AND DRIZZLE CAN BE EXPECTED THIS MORNING. THE FOG WILL DROP
VISIBILITIES TO AROUND 1/2 MILES AT TIMES. THIS AFTERNOON AND
EVENING...THUNDERSTORMS ARE LIKELY. IF THUNDERSTORMS
DEVELOP...SOME COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Oct 6, 9:44 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
944 PM CDT SAT OCT 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             ASHLEY                  46.03N 99.37W
10/06/2007  E0.50 INCH       MCINTOSH           ND   LAW ENFORCEMENT

            DIME SIZE HAIL REPORTED. FALLING FOR 10 MINUTES PRIOR.

&&

PAYD
Local storm report, Oct 6, 10:31 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1031 PM CDT SAT OCT 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HAIL             LINTON                  46.27N 100.23W
10/06/2007  E1.00 INCH       EMMONS             ND   TRAINED SPOTTER

            PENNY TO QUARTER SIZE HAIL LASTING FOR 5 MINUTES.

&&

PAYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 9:34 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh26 min
Oct 6, 10:31 PM CDTSevere Thunderstorm WarningBISStutsman17 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.